Illinois, 2006

Flash Flood and Flood in Illinois, August 10, 2006

August 10, 2006 · NWS LOT · 2 events in 2 counties and zones

1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT THU AUG 10 2006

.DISCUSSION FOR MORNING GRIDS/ZONES...
300 PM CDT

WITH ACTIVE SEVERE WEATHER MUCH OF THE SHIFT...NOT A LOT OF TIME TO
POUR OVER THE GUIDANCE.  THUS...NOT A LOT OF CHANGE TO THE GOING
FORECAST.  FORTUNATELY...NOT A LOT OF CHANGE WAS REQUIRED TO THE
INHERITED FORECAST FOR THE SHORT TERM.  HAVE ONLY TWEAKED THE
PCPN/POPS FOR THE NEXT 24HRS TO REFLECT A BETTER HANDLE ON THE
TIMING AND PATH OF INDIVIDUAL SHORT WAVES TRAVERSING THE HIGH
AMPLITUDE UPPER FLOW.  THE 12Z GFS RUN IS CONTAMINATED BY CONVECTIVE
FEEDBACK AGAIN SO HAS LARGELY BEEN DISCARDED FOR THE SHORT
TERM...BUT THE NAM/WFF SEEMS TO AT LEAST HAVE A DECENT HANDLE ON 2
SGFNT SHORT WAVES WHICH WILL IMPACT THE LOCAL WEATHER THROUGH
FRIDAY.  ONE SHORT WAVE...WELL INITIALIZED BY THE NAM AND SEEN IN
THE SATELLITE IMAGERY OVER MINNESOTA WILL TRACK SEWD WHILE ANOTHER
IS OVER IOWA.  THESE 2 WAVES...PARTICULARLY THE SRN MOST WAVE WILL
KEEP PCPN CHANCES OVER THE CWA TONIGHT...AND HAVE UPPED POPS TO
LIKELY FOR THE SRN PORTIONS OF THE CWA.  THE NRN PORTIONS WILL BE
MORE REMOVED FROM THE STRONGER DYNAMICS...BUT CONTINUED SCT SHRA
ACTIVITY IS EXPECTED OVERNIGHT.  BUT SINCE THE AIRMASS IS WELL
WORKED OVER...DO NOT EXPECT MUCH THUNDER...BUT HAVE NOT REMOVED TS
FROM THE GRIDS GIVEN RELATIVELY DECENT UPPER DYNAMICS.  FOR THE
LONGER TERM...HAVE CONTINUED THE TREND OF COOLER THAN NORMAL TEMPS
AS HIGH PRESSURE IN THE FORM OF A CONTINENTAL POLAR AIRMASS SETTLES
OVER THE GREAT LAKES AND BUILDS OVER THE UPPER MIDWEST.  THIS SHOULD
QUICKLY SHUT OFF ANY PCPN CHANCES AND TEMPS WILL ONLY REACH INTO THE
UPPER 70S FOR MANY LOCATIONS ON FRIDAY AND SATURDAY.  BY SUNDAY...
THE HIGH PRESSURE WILL SLIDE OFF TO THE EAST AND A SLY RETURN FLOW
WILL SET UP...AND TEMPS WILL QUICKLY RETURN TO MORE SUMMER-LIKE
LEVELS. BY MONDAY...AN UPPER TROF AND ASSOCIATED SFC FNT WILL
APPROACH THE REGION BRINGING THE NEXT CHANCE FOR SH/TSRA.

KREIN

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

105 PM CDT

MAIN AVIATION FOCUS ON CIG/VIS TRENDS THROUGH TONIGHT...AS WELL AS
LINGERING PRECIP POTENTIAL.

VIGOROUS MCS PUSHED SOUTH OF TERMINALS THIS MORNING...WITH LINGERING
PATCHY WEAK CONVECTION AND STRATIFORM PCPN ACROSS IA/NRN IL/NRN IND
EARLY THIS AFTN. PROFILER/WATER VAPOR DATA INDICATE SHORT WAVE
TROUGH ACROSS MN/IA...WHICH CONTINUES TO FORCE NEW SHRA DEVELOPMENT
IN VERY MOIST LLVL AIRMASS ACROSS FCST AREA THIS AFTN. NAM/RUC MID
LEVEL LAPSE RATES APPEAR MARGINAL FOR WIDESPREAD THUNDER THREAT...SO
HAVE LIMITED MENTION TO -SHRA FOR THIS AFTERNOON ACROSS VARIOUS
TERMINALS. APPEARS GREATER TSRA THREAT WILL REMAIN SOUTH INTO
CNTRL/SRN IL WHERE INSTABILITY WILL BE SIGNIFICANTLY GREATER.

MODEL TIME SECTIONS INDICATE CONTINUED WEAK UVM THROUGH TONIGHT AS
SHORT WAVE TROUGH SLOWLY TRANSLATES ACROSS FCST AREA. COULD BE
ADDITIONAL SPOTTY LIGHT PCPN...BUT GIVEN LACK OF WIDESPREAD PCPN
FARTHER UPSTREAM ATTM WILL FOCUS MAINLY ON LOWER CIGS/VSBYS TNGT.
WRF/NAM FCST SOUNDINGS AND TIME SECTIONS INDICATE LLVL MOISTURE
LINGERING WITH COOL NELY LOW LEVEL FLOW MAINTAINING HIGH RH.
STATISTICALLY GUIDANCE SUPPORTING MVFR CIGS THRU THE NGT...THOUGH
SOUNDINGS SUGGEST POTENTIAL FOR CIGS BLO 1 KFT. FOR NOW WILL HINT
WITH SCT008-010 FT LAYER AND BKN MVFR DECK AND 4-5SM VSBYS IN HZ/BR.
DRIER LOW LEVEL ADVECTION FRI AS SFC HIGH BUILDS ACROSS LAKES SHOULD
ALLOW IMPROVEMENT/SCT OF LOWER CIGS AND VSBY.

AS FOR WINDS...SFC LOW PRESSURE PASSING ALONG FRONTAL BOUNDARY SOUTH
OF TAF SITES THRU TNGT...AS SFC HIGH BUILDS SLOWLY SOUTHEAST FROM
NORTHERN ONTARIO. THIS TO MAINTAIN PERIOD OF NELY FLOW WITH FCST
SOUNDINGS INDICATING SOME GUSTINESS ESPECIALLY FRI IN 12-18KT RANGE.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Aug 10, 3:30 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU AUG 10 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-111000-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU AUG 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-111000-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU AUG 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

WAVES OF 4 TO 6 FEET WILL CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT WILL PERSIST INTO FRIDAY
EVENING.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Aug 10, 1:27 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
227 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND DMG     E MENDOTA               41.55N 89.12W
08/10/2006                   LA SALLE           IL   FIRE DEPT/RESCUE

            2 AND 1/2 FOOT DIAMETER TREE DOWN. IT ALSO TOOK WIRES
            DOWN.

0809 AM     TSTM WND GST     COMPTON                 41.69N 89.09W
08/10/2006  E0.00 MPH        LEE                IL   PUBLIC

            WIND GUST 60 MPH

0809 AM     TSTM WND DMG     AMBOY                   41.72N 89.33W
08/10/2006                   LEE                IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AND ESTIMATED WIND 60 TO 70
            MPH

0810 AM     TSTM WND DMG     AMBOY                   41.72N 89.33W
08/10/2006                   LEE                IL   TRAINED SPOTTER

            70 MPH WIND.1 MILE SOUTH OF AMBOY TOOK DOWN NUMEROUS
            TREES AND BRANCHES.

0829 AM     TSTM WND GST     SANDWICH                41.65N 88.62W
08/10/2006  E62.00 MPH       DEKALB             IL   TRAINED SPOTTER

            62 MPH WIND.

0845 AM     LIGHTNING        GARDNER                 41.19N 88.31W
08/10/2006                   GRUNDY             IL   LAW ENFORCEMENT

            LIGHTNING STRUCK A CAR AND BLEW OUT THE WINDOWS ON I-55
            NEAR GARDNER. REPORT FROM DISTRICT 5 ILLINOIS STATE
            POLICE.

0845 AM     LIGHTNING        MINOOKA                 41.45N 88.26W
08/10/2006                   GRUNDY             IL   LAW ENFORCEMENT

            A CAR WAS HIT BY LIGHTNING ON I-80 NEAR MINOOKA. REPORTED
            BY DISTRICT 5 ILLINOIS STATE POLICE.

0913 AM     TSTM WND DMG     WATSEKA                 40.78N 87.73W
08/10/2006                   IROQUOIS           IL   LAW ENFORCEMENT

            TREE LIMBS DOWN ROUTE 1 NORTH WATSEKA BLOCKING ROAD.
            REPORTED BY ILLINOIS STATE POLICE DISTRICT 21.

0915 AM     LIGHTNING        JOLIET                  41.53N 88.12W
08/10/2006                   WILL               IL   TRAINED SPOTTER

            LIGHTNING STRUCK HOME ON MEADOWSEDGE LANE IN SPRINGWOOD
            SUBDIVIISION IN JOLIET. ALSO LIGHTNING STRUCK TRANSFORMER
            ON INGALLS AND WILLIAMS STREETS.

0916 AM     TSTM WND DMG     NW COAL CITY            41.29N 88.28W
08/10/2006                   GRUNDY             IL   AMATEUR RADIO

            NORTHWEST OF COAL CITY NEAR MCARDLE AND HIGGINS 14 INCH
            TREE DOWN PARTIALLY BLOCKING HIGGINS. TREE NOT HEALTHY.

0918 AM     TSTM WND DMG     WATSEKA                 40.78N 87.73W
08/10/2006                   IROQUOIS           IL   AMATEUR RADIO

            POWER LINES DOWN ILLINOIS ROUTE 1 NEAR 2200 NORTH ROAD.
            BETWEEN WATSEKA AND MARTINTON.

0937 AM     TSTM WND DMG     3 W MOROCCO             40.95N 87.51W
08/10/2006                   NEWTON             IN   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING COUNTY ROAD NEAR WILLOW FLOUGH IN
            NEWTON COUNTY.

1020 AM     TSTM WND DMG     CROWN POINT             41.42N 87.36W
08/10/2006                   LAKE               IN   LAW ENFORCEMENT

            POWER LINE DOWN IN CROWN POINT. REPORTED BY LAKE COUNTY
            SHERIFF.

&&
THIS REPORT MAY UPDATED IF THERE ANY FUTHER REPORTS.

CMOTT

The radar

The Chicago radar (KLOT), 73 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, La Salle

When
August 10, 5:55 PM CST to 7:00 PM CST
Where
La Salle County, Ottawa
Reported by
TRAINED SPOTTER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Three to four inches of water was reported covering streets in Ottawa, where 1.49 inches of rain was measured.

Flash Flood, Cook

When
August 10, 6:45 PM CST to 9:00 PM CST
Where
Cook County, South Central Portion
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Very heavy rain fell across parts of south central Cook County during the evening of August 10th. 1.80 inches of rain was measured in 75 minutes in La Grange from 630 pm to 745 pm, 2.28 inches of rain was mesured in 78 minutes in Burbank (3 miles southwest of Midway Airport) from 737 pm to 855 pm. Eight to fourteen inches of standing water was reported on La Grange Road between Plainfield Road and 55th Street in La Grange. Two to three feet of standing water closed the intersection of Archer Avenue and 63rd Street in Summit. Eight to ten inches of standing water was reported on Roberts Road between 79th and 87th Streets in Bridgeview. Storm total rainfall amounts included 2.38 inches at Burbank, 2.13 inches at LaGrange and 1.11 inches at Midway Airport. The Bridgeview Library suffered water damage in it's basement.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525510, 5525571.